Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 130, NWS Lincoln, IL

August 7, 20184 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 7, 2018, 2:13 AM CDT for 4 counties in Illinois. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 2:13 AM CDT (07:13 UTC)
Expired
Aug 7, 2018, 2:28 AM CDT
In force
15 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties DeWitt County, IL, Logan County, IL, Macon County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:15 AM CDTTSTM WND DMGAtlanta, ILMULTIPLE POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3036 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3036 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS53 KILX 070713
SVRILX
ILC039-107-113-115-070800-
/O.NEW.KILX.SV.W.0130.180807T0713Z-180807T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
213 AM CDT TUE AUG 7 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Eastern Logan County in central Illinois...
  De Witt County in central Illinois...
  Southern McLean County in central Illinois...
  Northern Macon County in central Illinois...

* Until 300 AM CDT.

* At 212 AM CDT, severe thunderstorms were located along a line
  extending from near Bloomington to Atlanta to near Beason to near
  Cornland, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Decatur, Clinton, Normal, Le Roy, Forsyth, Heyworth,
  Farmer City, Maroa, Atlanta, Mount Pulaski, Warrensburg, Downs,
  Argenta, Oreana, McLean, Wapella, Waynesville, Weldon and Latham.

This includes the following highways...
 Interstate 55 between mile markers 134 and 162.
 Interstate 72 between mile markers 138 and 156.
 Interstate 74 between mile markers 129 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 8855 4010 8874 3986 8876 3994 8948
      3998 8948 4013 8931 4024 8930 4054 8914
TIME...MOT...LOC 0712Z 287DEG 32KT 4046 8908 4025 8924 4011 8920 3996
8938

HAIL...0.88IN
WIND...60MPH
 
$$

Bak
1 follow-up statement
641 
WWUS53 KILX 070728
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
228 AM CDT TUE AUG 7 2018

ILC039-107-113-115-070738-
/O.CAN.KILX.SV.W.0130.000000T0000Z-180807T0800Z/
Logan-De Witt-McLean-Macon-
228 AM CDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN...DE WITT...
SOUTHERN MCLEAN AND NORTHERN MACON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 4044 8855 4010 8874 3986 8876 3994 8948
      3998 8948 4013 8931 4024 8930 4054 8914
TIME...MOT...LOC 0727Z 287DEG 32KT 4042 8893 4021 8909 4007 8905 3992
8923

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:45 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 7, 12:45 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1245 AM CDT Tue Aug 7 2018

.UPDATE...
Issued at 930 PM CDT Mon Aug 6 2018

Updated the forecast to address the convection chances rest of
tonight. A band of strong to potentially severe thunderstorms with
heavy rains have occurred from northern Logan county eastward
across northern parts of Champaign and Vermilion counties and
moving east at 20-25 mph. Another area of showers and
thunderstorms was upstream over southern IA and nw MO. This
convection is tied to a east-west oriented frontal boundary
extending from the IA/MO border across central IL just north of
Lincoln and Champaign and into central IN south of Lafayette. The
NAMnest model seems to be handling convection the best today and
leaned on this model for rest of tonight. This continues some
isolated to scattered convection north of I-70 into overnight as
frontal boundary stays quasi-stationary over central IL. KILX 00Z
sounding had precipitable water value near 2 inches so locally
heavy rains to remain possible into Tue. SPC day1 update removed
slight risk of severe storms rest of tonight that was from I-72
north, but still has marginal risk of severe storms north of
Effingham, Cumberland and Clark counties. Could be some patchy fog
developing during overnight in muggy air mass especially in areas
that received rain over east central IL and also in less cloudy
areas south of I-70. Lows of 69-73F look on track overnight.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 305 PM CDT Mon Aug 6 2018

A cold front to our west and northwest will edge across the
forecast area through Tuesday bringing periods of showers and
thunderstorms along with a gradual trend towards a less humid
air mass, at least compared to what we had over the forecast
area this afternoon. Instability parameters still look favorable
for clusters of strong storms this evening with ML Capes of
2500-3000 J/kg. Low level convergence beginning to increase just
ahead of the front to our northwest and that combined with some
cooling aloft thanks to the large scale lift associated with a
shortwave across north-central Iowa, should be enough to get the
storms going by late afternoon, although none of the models have
not done very well with the convective initiation for this
afternoon. Deterministic models currently suggest the most
concentrated area of convection later tonight looks to be across
our east and southeast with most of that activity moving out by
early Tuesday morning.

Another round of showers and storms will track east out of the Plains
Tuesday morning and move across central Illinois on Tuesday into
Tuesday evening with the activity shifting away from the Midwest as
the front gets shunted further south late Tuesday or Tuesday night.
Warm and humid again tonight with lows of 70 to 75 with afternoon
temperatures on Tuesday held down due to the extensive cloud cover
and scattered showers that are expected along the slow moving cool
front.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 305 PM CDT Mon Aug 6 2018

The cool front will sink well southeast of the area Tuesday night
into Wednesday bringing in slightly lower dew points for the rest
of the week. After the passage of a 500 mb shortwave late Tuesday
into Wednesday, our area will be under the influence of a northwest
flow pattern through the rest of the week with several shortwaves
embedded in the flow which may bring the threat for showers to
parts of our area from time to time through Friday.

A stronger shortwave trof is forecast to dig southeast into the
Great Lakes late Friday into Saturday with models suggesting an
upper low at 500 mb will close off over the lower Great Lakes this
weekend which will keep temperatures from getting too warm but
bring about periodic chances for showers starting Friday afternoon
as the next front approaches the area and then continuing through
the weekend. After our slight cool down tomorrow, thanks in large
part to the cloud cover and scattered showers, temperatures will
be back well into the 80s Wednesday through Friday. With the
closed upper low expected across our area this weekend, temperatures
will lower a few degrees, back into the lower 80s over most of
central Illinois.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1244 AM CDT Tue Aug 7 2018

Carried VCSH/VCTS for isolated showers and thunderstorms over
central IL til 08-09Z. Also carried a tempo group for MVFR
conditions with a band of convection tracking eastward into PIA
next few hours. Models dissipate this band before it gets to I-55
but will still need to keep an eye on it for BMI and SPI.
Could be some patchy fog from 08Z-14Z especially in areas that
received rainfall from convection during the night. More isolated
to scattered showers/thunderstorms to develop by late Tue morning
into Tue afternoon over central IL as frontal boundary over
central IL gradually shifts into southeast IL by Tue evening.
Winds have been NE less than 10 kts over BMI and PIA and I-72 taf
sites will be variable around 5 kts. Generally kept winds variable
around 5 kts next 24 hours with nearby frontal boundary.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...07
Hazardous weather outlook, Aug 6, 3:58 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
358 PM CDT Mon Aug 6 2018

ILZ027>031-036>038-040>053-071100-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-
Stark-Tazewell-Vermilion-Woodford-
358 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Severe weather threats include damaging wind gusts, large
hail over 1 inch diameter, and the possibility for a tornado or
two. Thunderstorms will also contain locally heavy rainfall with
the possibility of localized flash flooding.

Hot and humid conditions are expected this afternoon with heat
index values rising to 95 to 99 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue into Tuesday night. A marginal
risk of severe thunderstorms containing locally damaging wind
gusts and hail continues for Tuesday afternoon and early evening.
Thunderstorms will also bring a threat of locally heavy rainfall.

Additional thunderstorms are possible Friday. These thunderstorms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 5 p.m. to 9 p.m.
today.

ILZ054>057-061>063-066>068-071100-
Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Shelby-
358 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a marginal risk of severe thunderstorms this afternoon
and evening. Severe weather threats include damaging wind gusts to
60 mph, and large hail to 1 inch diameter. Thunderstorms will
also contain locally heavy rainfall with the possibility of
localized flash flooding.

Hot and humid conditions are expected this afternoon with heat
index values rising to 97 to 102 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue through Tuesday night. A
marginal risk of severe thunderstorms containing locally damaging
wind gusts and hail continues for Tuesday afternoon and early
evening. Thunderstorms will also bring a threat of locally heavy
rainfall.

Additional thunderstorms are possible Friday. These thunderstorms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 6 p.m. to 10 p.m.
today.

ILZ071>073-071100-
Clay-Lawrence-Richland-
358 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Chances for thunderstorms will develop late this afternoon through
tonight. Severe weather is not expected, however thunderstorms
will contain locally heavy rainfall and dangerous lightning.

Hot and humid conditions are expected this afternoon with heat
index values rising to 99 to 101 degrees.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue into Wednesday. There is a
marginal risk of severe thunderstorms containing locally damaging
wind gusts and hail for Tuesday afternoon and early evening.
Thunderstorms will also bring a threat of locally heavy rainfall.

Additional thunderstorms are possible Friday into Saturday. These
thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight but may be
needed Tuesday.

HJS

In the hours before

Local storm report, Aug 6, 10:23 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     RANTOUL                 40.30N 88.16W
08/06/2018  M64 MPH          CHAMPAIGN          IL   AWOS

            RANTOUL AIRPORT MEASURED A 64 MPH WIND GUST OUT OF THE
            NORTHEAST FROM A THUNDERSTORM.

&&

07
Local storm report, Aug 6, 10:26 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1026 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     HENNING                 40.31N 87.70W
08/06/2018                   VERMILION          IL   EMERGENCY MNGR

            A TREE DOWN ON ROADWAY AT HENNING ROAD AND HIGHWAY 136 IN
            HENNING. ALSO SOME TREE LIMBS AND POWER LINES DOWN FROM A
            THUNDERSTORM.

&&

07
Local storm report, Aug 6, 10:30 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1030 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             2 S POTOMAC             40.28N 87.80W
08/06/2018  M1.00 INCH       VERMILION          IL   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL 2 MILES SOUTH OF
            POTOMAC. REPORT RELAYED TO NWS BY EMA DEPARTMENT.

&&

07
Local storm report, Aug 6, 10:39 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1039 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             4 NNW DANVILLE          40.20N 87.65W
08/06/2018  E1.00 INCH       VERMILION          IL   EMERGENCY MNGR

            ESTIMATED 1 INCH HAIL WEST OF LAKE VERMILION NEAR OLD
            OTTAWA AND DENMARK ROADS.

&&

07
Local storm report, Aug 6, 11:34 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1134 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     RANKIN                  40.46N 87.90W
08/06/2018                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN...SOME ROADS BLOCKED

0747 PM     FUNNEL CLOUD     4 N URBANA              40.17N 88.21W
08/06/2018                   CHAMPAIGN          IL   STORM CHASER

0937 PM     TSTM WND DMG     HENNING                 40.31N 87.70W
08/06/2018                   VERMILION          IL   EMERGENCY MNGR

            A TREE DOWN ON ROADWAY AT HENNING ROAD AND HIGHWAY 136 IN
            HENNING. ALSO SOME TREE LIMBS AND POWER LINES DOWN FROM A
            THUNDERSTORM.

0955 PM     TSTM WND GST     RANTOUL                 40.30N 88.16W
08/06/2018  M64.00 MPH       CHAMPAIGN          IL   AWOS

            RANTOUL AIRPORT MEASURED A 64 MPH WIND GUST OUT OF THE
            NORTHEAST FROM A THUNDERSTORM.

1010 PM     HAIL             2 S POTOMAC             40.28N 87.80W
08/06/2018  M1.00 INCH       VERMILION          IL   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL 2 MILES SOUTH OF
            POTOMAC. REPORT RELAYED TO NWS BY EMA DEPARTMENT.

1018 PM     HAIL             4 NNW DANVILLE          40.20N 87.65W
08/06/2018  E1.00 INCH       VERMILION          IL   EMERGENCY MNGR

            ESTIMATED 1 INCH HAIL WEST OF LAKE VERMILION NEAR OLD
            OTTAWA AND DENMARK ROADS.

&&

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:06 PM CDTSpecial Weather StatementILXVermilion39 min
Aug 6, 7:22 PM CDTSevere Thunderstorm WarningILXVermilion30 min
Aug 6, 7:39 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
Aug 6, 7:57 PM CDTTornado WarningILXChampaign22 min
Aug 6, 10:14 PM CDTSevere Thunderstorm WarningILXVermilion46 min
Aug 6, 10:17 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
Aug 6, 10:30 PM CDTSevere Thunderstorm WarningILXVermilion15 min
Aug 6, 10:46 PM CDTSevere Thunderstorm WarningILXVermilion44 min
Aug 7, 12:35 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Peoria, Schuyler, Tazewell40 min
Aug 7, 1:15 AM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr
Aug 7, 1:20 AM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Menard, Tazewell40 min
Aug 7, 1:35 AM CDTSevere Thunderstorm WarningILXLogan, McLean, Tazewell40 min
Aug 7, 1:41 AM CDTTornado WarningILXLogan, Mason34 min
Aug 7, 3:03 AM CDTSevere Thunderstorm WarningILXMorgan, Sangamon42 min
Aug 7, 3:47 AM CDTSpecial Weather StatementILXMacon43 min
Aug 7, 4:12 AM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.